Alert archive / South Dakota / Flash Flood Warnings in 2011

Flash Flood Warning 15, NWS Aberdeen, SD

July 22, 2011Codington County, Grant County, South Dakota

NWS Aberdeen, SD issued this flash flood warning at Jul 22, 2011, 6:43 PM CDT for Codington County, Grant County, South Dakota. It was in force for 6 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 22, 2011, 6:43 PM CDT (23:43 UTC)
Expired
Jul 23, 2011, 12:30 AM CDT
In force
6 hr
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Flood severity
None

Counties Codington County, SD, Grant County, SD

The radar

The Aberdeen radar (KABR), 119 km from the middle of the area, began a volume at 23:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 22, 7:30 PM CDTFLASH FLOOD8 Sw Marvin, SD3.65 INCHES OF RAINFALL. SEVERAL ROADS FLOODED.
Jul 22, 8:50 PM CDTFLASH FLOOD5 Wnw South Shore, SD3.50 INCHES OF RAINFALL. SEVERAL ROADS FLOODED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 47 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 11.7 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2011-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 593 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2011-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
593 J/kg
Mixed-layer CIN
-243 J/kg
Mixed-layer LCL
2003 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

359 
WGUS53 KABR 222343
FFWABR
SDC029-051-230530-
/O.NEW.KABR.FF.W.0015.110722T2343Z-110723T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
643 PM CDT FRI JUL 22 2011

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN CODINGTON COUNTY IN NORTHEAST SOUTH DAKOTA...
  WESTERN GRANT COUNTY IN NORTHEAST SOUTH DAKOTA...

* UNTIL 1230 AM CDT

* AT 639 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE      
  WARNED AREA. RAINFALL AMOUNTS OF UP TO 4 INCHES HAVE OCCURRED      
  ACROSS THE WARNED AREA...AND MORE RAIN IS LIKELY.  

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT COULD EXPERIENCE FLOODING INCLUDE...
  DAKOTA SIOUX CASINO...MARVIN...SOUTH SHORE...STOCKHOLM...
  STRANDBURG...TROY...TWIN BROOKS AND WAVERLY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 4529 9677 4498 9676 4498 9722 4529 9722

$$
TDK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this flash flood warning went out at Jul 22, 4:32 PM CDT, 2 hours 11 minutes earlier.

Area forecast discussion, Jul 22, 4:32 PM CDT, 2 hours 11 minutes before
AREA FORECAST DISCUSSION...RESENT
NATIONAL WEATHER SERVICE ABERDEEN SD
432 PM CDT FRI JUL 22 2011

.SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT
SOME ELEVATED STORMS DEVELOPING LATE THIS AFTERNOON ALONG AND
NORTH OF WARM FRONT IN NORTHEAST SD AND WEST CENTRAL MN AND WERE
LIFTING NORTH. NOT REAL CONVINCED THIS WARM FRONT WILL BE THAT
ACTIVE LATE THIS AFTERNOON INTO THIS EVENING AS NO REAL GOOD UPPER
LEVEL SUPPORT FOR WIDESPREAD CONVECTIVE INITIATION. THE MODELS
SHOW THE LLJ INCREASING SUBSTANTIALLY THIS EVENING AND OVERNIGHT
AS IT PROGRESSES EAST IN ADVANCE OF THE 85H LOW PRESSURE AREA.
THUS...EXPECT MORE NUMEROUS THUNDERSTORMS TO DEVELOP BY EARLY THIS
EVENING FAR OUT WEST AND DEVELOP/MOVE EAST THROUGH THE NIGHT.
THINK THE BEST CHANCES WILL BE ACROSS NORTH CENTRAL AND NORTHEAST
SD FOR THIS CONVECTION TO MOVE ACROSS. THUS...HAVE IN THE BEST
CHANCES FROM MOBRIDGE TO ABERDEEN TO SISSETON. THE CAP/WARM AIR
ALOFT WILL BE THE STRONGEST ACROSS CENTRAL SD THROUGH THE NIGHT
THUS...LESSER CHANCES OF RAINFALL. COULD SEE SOME STRONG WINDS AND
HAIL WITH THE CONVECTION AS IT MOVES ACROSS THE NORTHERN CWA AS
DEEP LAYER SHEAR INCREASES LATER ON. THERE IS A CHANCE THE CAP
WILL BE STRONG ENOUGH TO KEEP MOST CONVECTION TO OUR NORTH. THE
MODELS NOW SHOW SATURDAY MAY BE MOSTLY DRY AS THE MORNING
CONVECTION MOVES EAST AND BEFORE NEW DEVELOPMENT CAN TAKE
PLACE...THE SURFACE LOW PRESSURE AREA AND COLD FRONT WILL BE
PUSHING TO THE EAST IN THE AFTERNOON. KEPT CHANCES OF STORMS IN
THE MORNING AND DECREASED CHANCES IN THE AFTERNOON AND EARLY
EVENING ACROSS THE EASTERN CWA. SATURDAY WILL BE LESS HUMID AND
SLIGHTLY COOLER OUT WEST.

FOR SATURDAY NIGHT THROUGH SUNDAY NIGHT...SURFACE HIGH PRESSURE...
MOSTLY CLEAR SKIES AND LESS HUMID AIR WILL PREVAIL OVER THE
REGION. HIGHS WILL BE MOSTLY IN THE 80S ON SUNDAY WITH MAYBE SOME
UPPER 70S FAR EAST IN THE CWA.

.LONG TERM...MONDAY THROUGH THURSDAY

NUMERICAL FORECAST MODELS REMAIN IN GOOD AGREEMENT WITH REGARD TO
THE UPPER LEVEL CLOSED HIGH PRESSURE CENTER REMAINING NEAR
AMARILLO TX MONDAY THROUGH TUESDAY NIGHT. KEPT MONDAY AND MONDAY
NIGHT DRY AS A RESULT OF THE HIGHER HEIGHTS AND ASSOCIATED H7
TEMPS PROGGED TO REMAIN ABOVE 12C THROUGH AT LEAST TUESDAY. GFS
HINTING AT AN EASTERLY WAVE ROUNDING THE UPPER HIGH AND MAKING IT
UP INTO SD ON TUESDAY. LEFT LOW END CHANCE POPS IN FOR NOW GIVEN
THE RUN TO RUN CONSISTENCY WITH THIS FEATURE. MID LEVEL TEMPS COOL ON
WEDNESDAY AS THE CENTER OF THE UPPER LEVEL HIGH SHIFTS
EWD...ALLOWING FOR ANY WEAK TROUGH/VORT LOBE TO HAVE A BETTER
CHANCE TO INITIATE THUNDERSTORMS WEDNESDAY AFTERNOON. BROAD SHORT-
WAVE TROUGH TRANSLATES EWD THROUGH THE NORTHERN ROCKIES AND
NORTHERN PLAINS STATES WEDNESDAY NIGHT/THURS MORNING...KEEPING THE
POSSIBILITY FOR T-STORMS IN THE FORECAST THROUGH AT LEAST THE
MIDDLE PART OF THE WORK WEEK.

&&

.AVIATION...
TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

PREVAILING VFR CONDITIONS ARE ANTICIPATED AT ALL TAF SITES THIS
EVENING. SCT THUNDERSTORMS ARE EXPECTED OVER NORTHERN SOUTH
DAKOTA LATE THIS AFTERNOON/EARLY EVENING...POSSIBLY BECOMING
STRONG TO SEVERE. THE STRONGER STORMS COULD POTENTIALLY BRING BRIEF
MVFR/IFR CONDITIONS TO THE NORTHERN TAF SITES DURING THE LATE
AFTERNOON/EARLY EVENING. MOST OF THE THUNDERSTORM ACTIVITY WILL
REMAIN OVER ND DURING THE OVERNIGHT HOURS W/ ISOL STORMS POSSIBLE
OVER EXTREME NRN SD. SFC LOW PRESSURE MOVES FROM WEST TO EAST THROUGH
NRN SD ON SATURDAY WITH THE ASSOCIATED COLD FRONT MOVING THROUGH
KPIR AND KMBG DURING THE LATE MORNING HOURS...AND THROUGH KABR AND
KATY DURING THE AFTERNOON.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

SHORT TERM...MOHR
LONG TERM...CHURCH
AVIATION...CHURCH

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jul 22, 5:47 AM CDT, 12 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
547 AM CDT FRI JUL 22 2011

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-231100-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
547 AM CDT FRI JUL 22 2011 /447 AM MDT FRI JUL 22 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL PERSIST THROUGH LATE THIS
MORNING...MAINLY ACROSS PORTIONS OF CENTRAL AND NORTH CENTRAL
SOUTH DAKOTA. ISOLATED SEVERE THUNDERSTORMS CAPABLE OF PRODUCING
LARGE HAIL ARE POSSIBLE.

THEN...LATER THIS AFTERNOON AND TONIGHT...SEVERE THUNDERSTORMS
ARE AGAIN POSSIBLE WITH LARGE HAIL...DAMAGING WINDS AND MAYBE EVEN
A TORNADO OR TWO...PARTICULARLY ALONG AND WEST OF A LINE FROM
EUREKA TO MILLER. HEAVY RAINFALL IS ALSO POSSIBLE TODAY AND
TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE POSSIBLE AGAIN SATURDAY AFTERNOON...MAINLY ALONG
AND EAST OF INTERSTATE 29. A FEW STORMS COULD BECOME SEVERE.

THUNDERSTORMS MAKE A RETURN TO THE FORECAST NEXT WEEK BETWEEN
TUESDAY AND WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED BY EARLY THIS
EVENING...PARTICULARLY ACROSS NORTH CENTRAL SOUTH DAKOTA.

DORN

In the hours before

Special weather statement, Jul 22, 5:11 PM CDT, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
511 PM CDT FRI JUL 22 2011

SDZ008-011-020-021-023-222315-
CODINGTON-DAY-DEUEL-GRANT-ROBERTS-
511 PM CDT FRI JUL 22 2011

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR GRANT...
NORTHEASTERN CODINGTON...NORTHEASTERN DEUEL...SOUTHEASTERN DAY AND
SOUTHWESTERN ROBERTS COUNTIES UNTIL 615 PM CDT...

AT 510 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES NORTH OF
DAKOTA SIOUX CASINO TO TROY TO REVILLO...MOVING NORTH AT 15 MPH.

A FEW LOCATIONS IN THE ADVISORY INCLUDE LA BOLT...SOUTH SHORE...
ALBEE...STOCKHOLM...TWIN BROOKS...MARVIN...MILBANK...SUMMIT AND
ORTLEY.

SMALL HAIL...AND WINDS AROUND 40 TO 50 MPH ARE EXPECTED WITH THESE
STORMS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LIGHTNING CAN STRIKE OUT TO 15 MILES FROM THE PARENT THUNDERSTORM.
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

&&

TDK

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 8:49 PM CDTSevere Thunderstorm WarningABRJones26 min
Jul 21, 9:33 PM CDTSevere Thunderstorm WarningABRHughes, Jones, Stanley, Sully42 min
Jul 21, 10:13 PM CDTSevere Thunderstorm WarningABRLyman32 min
Jul 21, 10:17 PM CDTSevere Thunderstorm WarningABRHughes, Sully43 min
Jul 22, 2:31 AM CDTAreal Flood WarningABRBuffalo, Campbell, Corson, Dewey, Hughes, Hyde and 5 more7 days
Jul 22, 5:10 AM CDTSevere Thunderstorm WarningABRJones37 min
Jul 22, 5:45 AM CDTSevere Thunderstorm WarningABRJones, Lyman30 min
Jul 22, 5:25 PM CDTSevere Thunderstorm WarningABRCodington, Grant, Roberts50 min

Nearby

Flash Flood Warnings in South Dakota, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.